|MadSci Network: Medicine|
Why would a person pass out and go into convulsions after donating blood? The answer to this question is rather difficult, given that each individual person is different, and as such your doctor is probably the best person to provide such answers. Thus what I can provide is a general overview of the topic (which may or may not apply to you), and further questions should be directed to your doctor.
The risks of convulsions/seizures after blood donation is RARE (about 0.03% ie. 3 in every 10,000), and the mechanism is unclear. It is however, more common in the younger age group and first time donors (4). Drinking caffeinated beverages appears to reduce the risk.
Some common causes of seizures include metabolic factors (hypoglycaemia - low sugar, hypoxia - lack of oxygen to the brain, hyponatraemia - low sodium), lesions (tumours, abcess, meningitis), or congenital (epilepsy) (1). Therefore, one could argue that the cause of a seizure after blood donation (due to loss of a volume of blood) can be caused by one or more of the following: 1. Hypoxia: lack of oxygen going to the brain (due to volume depletion and hypotension - low blood pressure) 2. Hypoglycaemia: low blood sugar; and/or 3. The result of a rapid change in metabolic factors from normality: the more rapid the change, the more likely a seizure is to occur.
Some describe the seizure as an “emotive syncope” (syncope=faint) (2). Other terms include convulsive syncope (3). The seizure is unlikely to recur.
David Ng, BPharm MClinPharm PhD Candidate School of Pharmacy and Medical Sciences University of South Australia North Terrace ADELAIDE SA 5000 Australia http://www.merlin.net.au/~psycho e-mail: firstname.lastname@example.org. Davenport J. Epilepsy. In: Stein JH, ed. Internal medicine 4th ed. St Louis: Mosby, 1994; 1051-9.
Return to the MadSci Network